Alert archive / Colorado / Special Weather Statements in 2018

Special Weather Statement, NWS Pueblo, CO

August 3, 2018Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 3, 2018, 2:15 PM MDT for Las Animas County, Colorado. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2018, 2:15 PM MDT (20:15 UTC)
Expired
Aug 3, 2018, 2:45 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 145 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.3 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WWUS85 KPUB 032015
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
215 PM MDT FRI AUG 3 2018
 
COZ088-094-032045-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
215 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Hoehne, or 14 miles east of Trinidad, moving east
at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3709 10431 3722 10432 3729 10406 3709 10401
TIME...MOT...LOC 2015Z 259DEG 10KT 3715 10424 

$$

BL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 3, 2:11 PM MDT, 4 minutes earlier.

Area forecast discussion, Aug 3, 2:11 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
211 PM MDT Fri Aug 3 2018

.SHORT TERM...(This evening through Saturday)
Issued at 206 PM MDT Fri Aug 3 2018

A disturbance moving across the state today will continue bringing
showers and thunderstorms to the area, with the activity expected to
decrease and end from west to east this evening.  By 06Z the HRRR
and NAM show most, if not all precip being done, but there could be
some lingering precip near the KS and OK borders.  The GFS shows
some lingering precip over the central mtns thru about midnight.
With the disturbance exiting the area tonight, clouds will also
decrease.

The main concern with storms today will be the potential for locally
heavy rain that could impact recent area burn scars, presenting a
flash flooding risk.  There is also the potential for one or two
severe storms over the southeast plains, especially the far
southeast plains, with hail around 1" in diameter and wind gusts
around 60 mph being the main threats.

On Saturday, the upper ridge builds over the area again, but there
will still be enough moisture over the area for isolated to
scattered showers and tstms in the afternoon and evening hours,
mostly over the mtns and high valleys. Temps on Sat should be a
little warmer than today.

.LONG TERM...(Saturday night through Friday)
Issued at 206 PM MDT Fri Aug 3 2018

Synoptic Overview...Weak upper level high pressure will be centered
over Arizona/New Mexico to start the long term period, leading to
westerly flow over Colorado Sunday through Monday with fairly
potent disturbances advancing through the flow just to the north.
Large ridge then builds over the western US, leading to increasing
northwest flow over Colorado Tuesday into Wednesday, to northerly
flow Thursday into Friday. Subtropical high over the southeast US
helps maintain GoM moisture tap into southern Colorado through the
first half of next week. Increasing northerly flow by end of the
week should start to scour moisture out of state. Flash flooding
remains a threat over burn scars each day given above normal
moisture. Models remain in good agreement on the evolution of the
mid-upper level pattern through the long term.

Sunday...Atmospheric moisture across Colorado will continue to
rebound during the day Sunday (TPW rising over 1") after having
dropped behind the Friday evening storm system. While relatively
undisturbed westerly flow remains over southern Colorado, a
shortwave will progress through the northern Rockies.
Afternoon/early evening thunderstorms are forecast to develop over
the mountains and eastern plains, with storms over the plains being
aided by energy associated with the northern shortwave and surface
convergence related to a lee trough. CAPE and especially shear will
be on the weaker side, so don't expect much in the way of severe
storms. Temperatures will rise into the upper 90s to around 100
across the plains, and upper 80s to around 90 in Colorado Springs
and the high valleys.

Monday through Tuesday...The Sunday shortwave and convection sends a
cold front down the eastern Colorado plains late Sunday through
Monday. Behind the front on Monday, surface winds become upslope
easterly, driving higher surface dew points across the plains into
the eastern mountains. TPW values will also rise to around 1.5"
across the southeast quadrant of the state. Scattered to widespread
convection will develop across the eastern mountains and spread onto
the plains during the afternoon, aided by the upslope flow and
another mid-level shortwave. Given abundant moisture, flash flooding
will be of particular concern this day especially on burn scars and
across urban areas. High surface dew points will drive up CAPE
values, and surface easterlies below mid-level westerlies will
increase deep layer shear. Therefore, there will be heightened
severe potential across the plains and eastern mountains as well.
However, abundant storm coverage may help to limit the severe
threat, particularly hail, later in the day. Tuesday is looking
similarly active as surface easterlies and heightened moisture
content remain in place and mid-level flow starts to become
northwesterly. Temperatures will become progressively cooler each
day, with highs across the plains in the mid 90s on Mon to low 90s
on Tue, and low to mid 80s in Colorado Springs and the high valleys.

Wednesday through Friday...As northwest to northerly flow increases
over the eastern Rockies, atmospheric moisture will progressively
decrease each day. Given still adequate moisture and weak
disturbances in the flow, isolated to scattered afternoon/early
evening thunderstorms are forecast, primarily over the eastern
mountains, with coverage/chances decreasing progressively each day.
While a few severe storms will still be possible Wednesday,
weakening shear and only marginal instability will limit severe
chances thereafter. Temperatures will remain near climatology
through the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 206 PM MDT Fri Aug 3 2018

Showers and thunderstorms will be possible at KCOS, KALS and KPUB
early this evening hours. Storms will have the potential for heavy
rain and gusty winds, and some of the stronger storms could also
produce small hail. Storms are expected to move out of the terminal
forecast locations before midnight.  Sat, showers and thunderstorms
are expected to develop over the mtns, and if they move into the
vicinity of the terminal forecast sites, it looks like that should
occur after 22Z.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...LINE
AVIATION...28
Hazardous weather outlook, Aug 3, 11:37 AM MDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1137 AM MDT Fri Aug 3 2018

COZ058>089-093>099-041745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1137 AM MDT Fri Aug 3 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will be found over the mountains and high
valleys early this afternoon, and will then spread eastward across
the southeast plains, through the afternoon and into the evening.
The primary concerns will be locally heavy rain, lightning, wind
gusts to 50 mph, and burn scar flash flooding. However, one or two
storms over the far eastern plains, could become severe storms,
producing 60 mph winds and quarter size hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to scattered afternoon and evening thunderstorms are
expected each day, with the best chance of storms on Monday and
Tuesday. The primary concerns with most storms will be lightning,
wind gusts to 50 mph and locally heavy rain. A few storms during
the period could be marginally severe producing 60 mph winds, and
quarter size hail. Area burn scars will continue to be at risk for
flash flooding during the period.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across much of southern
Colorado.

28/28

In the hours before

Special weather statement, Aug 3, 1:13 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
113 PM MDT FRI AUG 3 2018

COZ074-088-031930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
113 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 130 PM MDT...

At 112 PM MDT, Doppler radar was tracking a strong thunderstorm near
Starkville, or near Trinidad, moving east at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Cokedale, and Starkville.

LAT...LON 3715 10467 3725 10440 3699 10432 3699 10462
TIME...MOT...LOC 1912Z 255DEG 11KT 3708 10456

28
Special weather statement, Aug 3, 1:31 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Pueblo CO
131 PM MDT FRI AUG 3 2018

COZ074-088-031945-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
131 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 145 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm over
Starkville, or near Trinidad, moving northeast at 5 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Trinidad and I-25 in the Trinidad area.

LAT...LON 3710 10469 3728 10456 3709 10431 3699 10448
      3699 10455
TIME...MOT...LOC 1930Z 222DEG 5KT 3710 10455

28
Special weather statement, Aug 3, 1:46 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
146 PM MDT FRI AUG 3 2018

COZ074-088-032015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
146 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 215 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Hoehne, or 9 miles east of Trinidad, moving east at 10
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3706 10439 3720 10446 3732 10422 3710 10410
TIME...MOT...LOC 1946Z 248DEG 11KT 3715 10433

BL
Special weather statement, Aug 3, 2:15 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
215 PM MDT FRI AUG 3 2018

COZ088-094-032045-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
215 PM MDT FRI AUG 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 245 PM MDT...

At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Hoehne, or 14 miles east of Trinidad, moving east
at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3709 10431 3722 10432 3729 10406 3709 10401
TIME...MOT...LOC 2015Z 259DEG 10KT 3715 10424

BL

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:13 PM MDTSpecial Weather StatementPUBLas Animas17 min
Aug 3, 1:31 PM MDTSpecial Weather StatementPUBLas Animas14 min
Aug 3, 1:46 PM MDTSpecial Weather StatementPUBLas Animas29 min
Aug 3, 2:20 PM MDTSpecial Weather StatementPUBLas Animas25 min
Aug 3, 3:00 PM MDTSpecial Weather StatementPUBBent30 min
Aug 3, 3:12 PM MDTSpecial Weather StatementPUBCrowley33 min
Aug 3, 3:43 PM MDTSevere Thunderstorm WarningPUBBent, Crowley, Kiowa, Otero32 min
Aug 3, 4:16 PM MDTSpecial Weather StatementPUBBent44 min
Aug 3, 4:29 PM MDTSevere Thunderstorm WarningPUBBent, Prowers46 min
Aug 3, 4:44 PM MDTSpecial Weather StatementPUBBent46 min
Aug 3, 5:12 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers36 min

Nearby

Special Weather Statements in Colorado, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.